Florida, 2006

Hail in Florida, July 17, 2006

July 17, 2006 · NWS MLB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 1:05 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 17, 1:05 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT MON JUL 17 2006

.DISCUSSION...
TONIGHT...

LATEST SATELLITE IMAGES AND BUOY DATA INDICATED A DIFFUSE SURFACE
TROUGH OUR NORTHERN FORECAST AREA (FA) WHILE THE UPPER TROUGH WAS
OVER SOUTHERN FLORIDA. COMBINATION OF VORTICITY MAXES CROSSING
OVERHEAD AND PRECIPITABLE WATER VALUES REMAINING ABOVE THEIR CLIMO
1.8 INCHES WILL PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS FIRST
PART OF TONIGHT. PRECIP SHOULD END AFTER MIDNIGHT AS HIGH PRESSURE
BEGINS TO BRIDGE...MOVE UP THE PENINSULA...THE DECAYING SURFACE
TROUGH LYING OVER SOUTHERN FLORIDA AND THE 2 PLUS INCH AREA OF HIGH
PRECIPITABLE WATER MOVES OFF TO THE SOUTHWEST.

TUE...GFS AND NAM IN DISAGREEMENT WITH REGARD TO MEAN LAYER MOISTURE
FIELD. THIS IS MOST LIKELY DUE TO THE NAMS DEPICTION OF SURFACE LOW
PRESSURE OFF THE CAROLINAS AND SUBSEQUENT DRY AIR ADVECTION BEHIND
THIS SYSTEM. WHILE NHC DOES INDICATE THAT CONDITIONS ARE SOMEWHAT
FAVORABLE FOR THIS SYSTEM TO GRADUALLY ACQUIRE TROPICAL
CHARACTERISTICS...THE NAM IS LIKELY TOO AGRESSIVE WITH ITS
DEVELOPMENT. HAVE OPTED TO FOLLOW THE GFS WHICH WOULD RESULT IN
DEEPER TROPICAL MOISTURE AND HIGHER PRECIPITATION CHANCES ACROSS THE
FORECAST AREA. AXIS OF THE SEMI-PERMANENT ATLANTIC RIDGE WILL BE
DRAPED ACROSS THE CENTRAL PENINSULA...PLACING BEST CHANCES FOR
AFTERNOON CONVECTION ACROSS THE INTERIOR COUNTIES. REMNANT MID-LEVEL
TROUGH AXIS MAY ALSO SUPPORT SOME STORMS CAPABLE OF PRODUCING STRONG
WIND GUSTS AND FREQUENT LIGHTNING.

WED-MON...ATMOSPHERE WILL REMAIN RELATIVELY MOIST WITH PRECIPITATION
COVERAGE DEPENDENT ON POSITION OF THE RIDGE AXIS AND RESULTANT
STEERING FLOW. ONSHORE FLOW THROUGH THE END OF THE WEEK WILL
GRADUALLY BECOME OFFSHORE SAT AS A BROAD TROUGH MOVING INTO THE
UPPER MIDWEST AND NORTHEAST WEAKENS THE RIDGE ACROSS THE DEEP SOUTH.
THIS WILL KEEP CONVECTION FOCUSED ACROSS THE NORTHERN AND COASTAL
COUNTIES INTO EARLY NEXT WEEK.

&&

.MARINE...
TONIGHT...ONCE THE SEA BREEZE INFLUENCE DIMINISHES NEAR THE COAST
EXPECTING LIGHT SOUTHWEST WINDS AS RIDGE AXIS BEGINS MOVING UP THE
PENINSULA.

NO MARINE CONCERNS OVER THE NEXT SEVERAL DAYS AS THE FORECAST AREA
REMAINS UNDER THE INFLUENCE OF THE ATLANTIC RIDGE. ONSHORE FLOW
GENERALLY 5 TO 10 KT AND 2-3 FT SEAS CAN BE EXPECTED.

&&

.AVIATION...AREAS OF MVFR CONDITIONS OVER THE INTERIOR IN/NEAR
STORMS AND SHOWERS. EXPECT MAINLY VFR CONDITIONS AREAWIDE AFTER
MIDNIGHT AS DEBRIS CLOUDS DISSIPATE. MVFR FOG POSSIBLE NEAR AREAS OF
LIGHT WINDS AND WHERE RAIN OCCURRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  88  74  88 /  30  50  20  50
MCO  75  90  74  90 /  40  60  30  60
MLB  74  88  75  88 /  30  50  30  50
VRB  72  89  74  87 /  30  50  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....HIRSCH
Hazardous weather outlook, Jul 17, 5:07 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
607 AM EDT MON JUL 17 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
172100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
607 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
A COMBINATION OF DEEPER MOISTURE IN PLACE AND AN UPPER DISTURBANCE
WILL PRODUCE A HIGHER COVERAGE OF STORMS TODAY AND THEY WILL
DEVELOP EARLIER. THE EAST COAST SEA BREEZE WILL OVERCOME THE LIGHT
OFFSHORE FLOW AND PUSH SLOWLY INLAND DURING THE AFTERNOON...FIRST
ALONG THE TREASURE COAST THEN WORKING ITS WAY UP TO VOLUSIA
COUNTY. THE BEST CHANCE FOR STORMS WILL OCCUR OVER NORTHERN
SECTIONS INCLUDING ORLANDO METRO. THE LOWEST CHANCE FOR STORMS
WILL BE ALONG THE TREASURE COAST OF MARTIN AND ST LUCIE COUNTIES.
THE EAST COAST SEA BREEZE WILL INTERACT WITH NUMEROUS BOUNDARIES
AS IT PUSHES INLAND. IN ADDITION...STORMS OVER NORTH FLORIDA WILL
BE STEERED SLOWLY SOUTHWARD TOWARD LAKE AND VOLUSIA COUNTIES. A
FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING DOWNBURST WINDS
AROUND 45 MPH AND FREQUENT TO EXCESSIVE LIGHTNING STRIKES.

...FLOOD IMPACT...
A COMBINATION OF DEEP MOISTURE AND SLOW ERRATIC STORM MOVEMENT
ENHANCES THE THREAT FOR EXCESSIVE RAINFALL AMOUNTS. AS A RESULT...A
FEW LOCATIONS ESPECIALLY OVER INTERIOR SECTIONS MAY EXPERIENCE
TORRENTIAL RAINFALL WITH 2 TO 3 INCHES OF RAIN IN A SHORT PERIOD
OF TIME. THIS IS LIKELY TO PRODUCE TEMPORARY FLOODING OF SOME
ROADS AND INTERSECTIONS AS WELL AS LOW LYING AREAS ESPECIALLY IN
URBAN SETTINGS.

MOTORISTS SHOULD SLOW DOWN IF THEY ENCOUNTER HEAVY RAIN TO REDUCE
THE RISK OF HYDROPLANING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
LOW LEVEL RIDGE AXIS LIFTS BACK NORTH OF THE AREA MID WEEK WHICH
WILL BRING A RETURN OF DEEP ONSHORE FLOW AND LOWER COVERAGE OF
STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND REPORT RAINFALL
AMOUNTS GREATER THAN 3 INCHES TO THE NATIONAL WEATHER SERVICE.

KELLY

In the hours before

Special weather statement, Jul 17, 1:29 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT MON JUL 17 2006

FLZ045-046-141-147-171915-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-ORANGE-SEMINOLE-
229 PM EDT MON JUL 17 2006

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
SMALL HAIL NORTHWESTERN BREVARD COUNTY...EAST CENTRAL ORANGE
COUNTY...EASTERN SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 6
MILES SOUTHWEST OF SCOTTSMOOR AND MAYTOWN...MOVING SOUTHWEST AT 5
MPH.

THE STORMS WILL MOVE ACROSS EASTERN PORTIONS OF SEMINOLE AND ORANGE
COUNTY THE NEXT 45 MINUTES.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

IF ANY OF THE STORMS STRENGTHEN FURTHER...WARNINGS WILL BE ISSUED.

67
Special weather statement, Jul 17, 1:43 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT MON JUL 17 2006

FLZ041-044-046-171930-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SEMINOLE-
243 PM EDT MON JUL 17 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND SMALL
HAIL NORTHEASTERN LAKE COUNTY...NORTHWESTERN SEMINOLE
COUNTY...SOUTHWESTERN VOLUSIA COUNTY...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER ORANGE
CITY...MOVING SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DE BARY AND MIDWAY.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

The radar

The Melbourne radar (KMLB), 117 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Volusia

When
July 17, 1:58 PM EST
Where
Volusia County, 2 mi S of De Land
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.000, -81.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519501.